Michigan, 2011Flash Flood in Michigan, June 21 to 22, 2011
June 21 to 22, 2011 · NWS APX · 1 event in 1 county or zone
Bands of training thunderstorms affected parts of Northwest and North Central Lower Michigan. Locally very heavy rain occurred in a few spots, including between Manistee and Cadillac.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of training thunderstorms affected parts of Northwest and North Central Lower Michigan. Locally very heavy rain occurred in a few spots, including between Manistee and Cadillac. The only flooding occurred in the Cross Village area of Emmet County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 21, 9:21 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 21, 9:21 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1021 PM EDT TUE JUN 21 2011
.SYNOPSIS.../ISSUED AT 329 PM/
LOW PRESSURE OVER THE CENTRAL PLAINS...WILL SLOWLY MOVE EASTWARD
TOWARD THE GREAT LAKES OVER THE NEXT FEW DAYS. MEANWHILE...A WARM
FRONT EXTENDING OUT AHEAD OF THE LOW WILL MOVE NORTHWARD INTO LOWER
MICHIGAN TONIGHT. THIS FRONT WILL PRODUCE PERIODS OF SHOWERS AND
THUNDERSTORMS ACROSS THE STATE THROUGH WEDNESDAY...WITH LOCALLY
HEAVY RAINFALL POSSIBLE. LINGERING SHOWERS WILL BE POSSIBLE THROUGH
THE END OF THE WEEK...AS THE LOW WILL BE SLOW TO EXIT THE GREAT
LAKES.
ADAM
&&
.SHORT TERM.../ISSUED AT 1021 PM/...TONIGHT
MULTIPLE SHORT-TERM FCST/GRID UPDATES HAVE ALREADY BEEN SENT.
RAIN HAS CONTAMINATED LOCATION OF WARM FRONT...BUT LAST
IDENTIFIABLE LOCATION WAS ALONG M-20 FROM HART-RQB-MOP-MBS. 850 MB
FRONT ARCHED FROM THE STRAITS TO NEAR APN. THIS "NORTH WALL" OF
THE LOW-LEVEL MSTR AXIS MAY BE AN AREA FOR SUSTAINED HVY RAINS.
00Z APX SOUNDING HAD K-INDEX OF 36 AND PW OF 1.45 /NEARLY +2
STANDARD DEVIATIONS ABOVE NORMAL/ AND MORE MSTR IS ON THE WAY VIA
35-40 KT LLJ. RUC FCSTS LOW-LEVEL THETA-E RIDGE TO SLOWLY LIFT NWD
BUT REMAIN OVER THE FCST AREA.
HVY RAIN: WE'VE SEEN THE 127Z EXCESSIVE RFALL DISCUSSION AND
UPDATED GRAPHIC. ALL OF NRN LOWER MI IS NOW IN A SLGT RISK.
AFTER ADDITIONAL IN-HOUSE COORDINATION...FLASH FLOOD WATCH WAS
ISSUED AT 812P.
CORFIDI VECTORS SUGGESTS SLOWEST CELL MOVEMENT S OF M-72 /10-15
KTS/. MOVEMENT INCREASES TO 25 KTS OVER THE ERN U.P. SO WHILE
SLOW CELL MVMT WILL NOT BE AN ISSUE N OF M-72...PERSISTENCE/
REPEATED R+ WILL STILL MAINTAIN FLASH FLOOD THREAT.
BASED ON SPOTTER REPS IN MANISTEE COUNTY...RADAR ESTIMATION IS
VERY CLOSE. SO WILL MAINTAIN Z-R RELATIONSHIP.
WE'VE ALREADY RECEIVED REPORT OF FLOODING IN MBL. FOLLOW OUR LSR'S
FOR DETAILS.
REGIONAL 88D MOSAIC TELLS THE STORY. PERIODS OF RAIN THE REST OF
THE NGT WITH OCNL THUNDER AND DRENCHING DOWNPOURS.
TEMPS WILL HOLD STEADY THE REST OF THE NGT.
JH
&&
.LONG TERM.../ISSUED AT 329 PM/...WEDNESDAY AND BEYOND
NEXT SEVERAL DAYS DOMINATED BY STACKED UPPER LOW SLOWLY MIGRATING
ACROSS THE GREAT LAKES. THIS RESULTS IN A COOLISH AND RATHER
UNSETTLED PERIOD OF SENSIBLE WEATHER. LONGWAVE PATTERN WILL FLATTEN
OUT BY THE SECOND HALF OF THE WEEKEND WITH WESTERLIES RETREATING
INTO SOUTHERN CANADA /WHERE THEY SHOULD BE THIS TIME OF YEAR/ AND
WARMTH BUILDING ONCE AGAIN OVER MUCH OF THE COUNTRY.
WEDNESDAY...STACKED UPPER LOW WILL MOVE INTO SW WI...WITH WARM FRONT
REACHING M-55. 1000-700MB DRY SLOT WILL WRAP INTO EASTERN UPPER MI
BY EARLY AFTERNOON...AND BY 00Z BASICALLY GET PINCHED OFF AND
ABSORBED INTO DEEPER MOISTURE ROTATING AROUND THE MAIN UPPER LOW.
850MB WARM FRONT RAIN SHIELD WILL LIFT OUT OF EASTERN UPPER MI
/AHEAD OF DRY SLOT/ DURING THE MORNING...ENHANCED BY FAVORABLE
KINEMATICS WITH BROAD UPPER DIVERGENCE ON LFQ OF 300MB JET STREAK.
FORECAST SOUNDINGS WOULD POINT TO AT LEAST SOME POTENTIAL FOR
PARTIAL CLEARING WITHIN THE DRY SLOT /OVER NORTHERN LOWER/ THROUGH
MIDDAY. IF THIS OCCURS...IT WILL PUSH TEMPS INTO THE 70S WITH
MLCAPES APPROACHING 1000 J/KG. NEAR MOIST ADIABATIC SOUNDINGS AND
PWATS OVER 1.50 INCHES...RESULTING IN NUMEROUS SHOWERS/TSTMS DURING
THE AFTERNOON WITH HEAVY RAIN LIKELY THE BIGGEST THREAT. SEVERE
THREAT THREAT NOT THAT IMPRESSIVE GIVEN WEAK WIND FIELDS /0-6 KM
BULK SHEAR OF 20KTS/...SO LIMITED ORGANIZATION TO CONVECTION. ONLY
CONCERN SEVEREWISE WILL BE IF WE CAN DESTABILIZE ENOUGH WITHIN THE
DRY SLOT WITH ADDED FORCING INVOF WARM FRONT OVER SOUTHERN PARTS OF
THE AREA.
WEDNESDAY NIGHT/THURSDAY...UPPER LOW MIGRATES SLOWLY EASTWARD ACROSS
NORTH CENTRAL LOWER MICHIGAN. COOLING TEMPS ALOFT...DEEP MOISTURE
AND BROAD CYCLONIC FLOW WILL RESULT IN HIGH POPS ACROSS THE AREA.
LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE MAIN THREAT WITH VERY
LIGHT STEERING FLOW BUT CONTINUED HIGH PWATS. HIGH TEMPS ON
THURSDAY LIKELY STUCK IN THE 60S IN MOST AREAS.
FRIDAY...ANOTHER CLOUDY...DAMP AND COOL DAY FOR NORTHERN MICHIGAN.
MODELS SHOW ANOTHER PIECE OF UPPER LEVEL ENERGY DROPPING INTO THE
NORTHERN LAKES DURING THE AFTERNOON...WHICH MAY HELP TO
RE-INVIGORATE THE SHOWER ACTIVITY. HIGH TEMPS ONCE AGAIN STUCK IN
THE LOW/MID 60S.
SATURDAY AND BEYOND...UPPER LOW CONTINUES TO SLOWLY LOOSEN IT/S GRIP
ON THE AREA ON SATURDAY. GRADUAL CLEARING FROM SOUTHWEST-NORTHEAST
AS DRIER AIR AND HIGH PRESSURE SLOWLY WORKS INTO THE AREA FROM THE
WEST. COOL TEMPS ALOFT /850MB 8-9C/ WILL RESULT IN SOME CU
DEVELOPMENT AND POSSIBLY AN ISOLATED SHOWER OVER EASTERN AREAS.
HIGH TEMPS IN THE UPPER 60S TO LOWER 70S. DRIER AND WARMER
CONDITIONS TO END THE WEEKEND WITH SHORTWAVE RIDGING. A MOISTURE
STARVED NORTHERN SHORTWAVE AND COOL FRONT WILL APPROACH THE AREA
LATER MONDAY INTO TUESDAY. WILL INTRODUCE LOW POPS WITH THIS
SYSTEM. TEMPERATURES RETURNING TO NEAR NORMAL BY EARLY NEXT
WEEK.
JK
&&
.MARINE.../ISSUED AT 329 PM/
EASTERLY WINDS WILL INCREASE ON THE NORTHERN LAKES TONIGHT...AHEAD
OF LOW PRESSURE IN THE CENTRAL PLAINS...AND AN ASSOCIATED WARM FRONT
APPROACHING THE SOUTHERN LAKES. NEARSHORE WATERS MOST EXPOSED TO
PERSISTENT EASTERLY FLOW/COASTAL CONVERGENCE WILL HAVE SMALL CRAFT
WAVES AND WINDS INTO THE DAY ON WEDNESDAY. PLEASE SEE LATEST
ADVISORIES FOR ADDITIONAL DETAILS.
OTHER MAIN ISSUE IS THE DEVELOPMENT OF FOG...AS THE WARM FRONT
APPROACHES AND DEWPOINTS RISE. MARINE FOG WILL BE A PERSISTENT
PROBLEM ON THE WATERS THRU MUCH OF THE WEEK.
JK
&&
.AVIATION.../ISSUED AT 740 PM/...VALID FOR 00Z TAFS
IFR/LIFR A PROBLEM FOR AIR TRAVEL THRU AT LEAST 15Z/WED.
WARM FRONT REMAINS JUST S OF NRN MI TERMINALS THRU 18Z/WED. THIS
SUGGESTS WIDESPREAD IFR/LIFR STRATUS WITH PERIODIC SHWRS AND OCNL
THUNDER.
A BURST OF LOW-LEVEL WINDS /ABOVE THE FRONTAL SFC/ CREATES LLWS
UNTIL 06Z AT TVC...BUT SFC GUSTINESS MITIGATES AT APN PLN.
PERSISTENCE OF SFC GUSTINESS OF LOW CONFIDENCE. IF THIS SHUTS OFF
BEFORE 06Z...APN PLN TAFS WILL NEED TO BE AMENDED FOR LLWS.
WED THRU 18Z: IFR CIGS EVENTUALLY LIFT TO MVFR BY 15Z BUT THIS IS
ONLY AVG CONFIDENCE. THERE IS POTENTIAL FOR IFR CIGS TO REMAIN.
JH
&&
.HYDROLOGY.../ISSUED AT 1021 PM/
LOCALLY HEAVY RAINFALL WILL OCCUR ACROSS PARTS OF NRN LOWER AND
ERN U.P. WITH THE PRIMARY THREAT BEGINNING TONIGHT AND CONTINUING
THROUGH AT LEAST WED NIGHT. BY LATE THU...RAINFALL TOTALS MAY
LOCALLY EXCEED 3 INCHES IN SPOTS. THIS NEW RAINFALL...COUPLED
WITH RECENT RAINFALL ACROSS THE AREA...MAY LEAD TO LOCAL RIVER
RISES AND OCCASIONAL PONDING ON AREA ROADWAYS.
SMITH/JH
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MIZ008-015>036-
041-042.
LH...SMALL CRAFT ADVISORY UNTIL NOON EDT WEDNESDAY FOR LHZ345>347.
LM...SMALL CRAFT ADVISORY UNTIL NOON EDT WEDNESDAY FOR LMZ341-342.
LS...SMALL CRAFT ADVISORY UNTIL 5 PM EDT WEDNESDAY FOR LSZ321.
&&Hazardous weather outlook, Jun 21, 7:19 PM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
819 PM EDT TUE JUN 21 2011
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
222300-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
819 PM EDT TUE JUN 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR ACROSS ALL OF NORTHERN LOWER
AND EASTERN UPPER MICHIGAN TONIGHT. THESE STORMS ARE NOT EXPECTED
TO BECOME SEVERE. HOWEVER...THE STORMS WILL LIKELY PRODUCE LOCALLY
HEAVY RAINFALL. LOCALIZED RAINFALL AMOUNTS OF AROUND 2 INCHES ARE
POSSIBLE...RESULTING IN LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS. SEE ON-GOING FLASH FLOOD WATCH FOR DETAILS AT
WEATHER.GOV/GAYLORD
SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 11 PM THIS EVENING...ALONG
THE M-55 CORRIDOR AND SAGINAW BAY AREA. IF THUNDERSTORMS DEVELOP IN
THIS TIME FRAME...THEY COULD BE SEVERE WITH DAMAGING WINDS...LARGE
HAIL...AND POSSIBLY ISOLATED TORNADOES.
IN ADDITION...AREA RIVERS AND STREAMS WILL ALSO LIKELY RISE DUE TO
RUNOFF FROM THE EXPECTED HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY...WITH JUST
ISOLATED THUNDERSTORMS FOR WEDNESDAY NIGHT AND THURSDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL PRODUCE LOCALLY
HEAVY DOWNPOURS AND POSSIBLY LOCALIZED FLOODING. SEE ON-GOING FLASH
FLOOD WATCH FOR DETAILS AT WEATHER.GOV/GAYLORD
IN ADDITION...A FEW STRONG STORMS ARE POSSIBLE WEDNESDAY AFTERNOON
AND EVENING NEAR AND SOUTH OF M-55...WITH SMALL HAIL AND BRIEF GUSTY
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE PASS ON RAINFALL REPORTS TO THE NATIONAL
WEATHER SERVICE.
JH/JK
In the hours before
Local storm report, Jun 21, 7:52 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
852 PM EDT TUE JUN 21 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0851 PM HEAVY RAIN 5 SSW BRETHREN 44.23N 86.06W
06/21/2011 M2.29 INCH MANISTEE MI TRAINED SPOTTER
TOTAL RAINFALL SINCE 7 PM.
&&
EVENT NUMBER APX1100514
MSBLocal storm report, Jun 21, 8:35 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
935 PM EDT TUE JUN 21 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD MANISTEE 44.24N 86.33W
06/21/2011 MANISTEE MI TRAINED SPOTTER
CHURCH HALL FLOODING REPORTED AT MAPLE AND FIRST STREET
IN MANISTEE
&&
EVENT NUMBER APX1100515
ADAMLocal storm report, Jun 21, 8:37 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
937 PM EDT TUE JUN 21 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN MANISTEE 44.24N 86.33W
06/21/2011 M1.18 INCH MANISTEE MI TRAINED SPOTTER
RAINFALL TOTAL BETWEEN 6 PM AND 830 PM
&&
EVENT NUMBER APX1100516
ADAMLocal storm report, Jun 21, 9:26 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1026 PM EDT TUE JUN 21 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST HOUGHTON LAKE 44.30N 84.76W
06/21/2011 E45 MPH ROSCOMMON MI TRAINED SPOTTER
&&
EVENT NUMBER APX1100517
JZLocal storm report, Jun 21, 10:04 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1104 PM EDT TUE JUN 21 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN MANISTEE 44.24N 86.33W
06/21/2011 M1.21 INCH MANISTEE MI CO-OP OBSERVER
12 HOUR TOTAL THROUGH 11 PM
&&
EVENT NUMBER APX1100518
ADAMLocal storm report, Jun 21, 10:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1108 PM EDT TUE JUN 21 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 1 E CROSS VILLAGE 45.64N 85.02W
06/21/2011 M2.00 INCH EMMET MI CO-OP OBSERVER
3 HOUR TOTAL THROUGH 11 PM
&&
EVENT NUMBER APX1100519
ADAMFlash Flood, Emmet
- When
- June 21, 10:30 PM EST to June 22, 12:30 AM EST
- Where
- Emmet County, 1.81 mi NE of Good Hart to 4.19 mi NNE of Good Hart
- Cause
- Heavy Rain
- Property damage
- $18,000
- Reported by
- NWS Employee
- Coordinates
- 45.590, -85.096
A culvert was washed out along Levering Road (C-66) a few miles east of Cross Village. Substantial soil erosion occurred in the yards of some homes. The co-operative observer, one mile east of Cross Village, measured 4.79 inches of rain in 12 hours, most of which fell in a four hour period either side of midnight.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 21, 20112 injured · $2.5 million · EF1 · 80 events
- Damaging Winds in Indiana, June 21, 20111 death · 1 injured · $23,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 20112 injured · $578,000 · 70 kt wind · 86 events
- Heat in Virginia, June 21, 20111 death · 1 event
- Flash Flooding and Flooding in Michigan, June 21 to 22, 20114 injured · $1.5 million · 2 in hail · 22 events
- Flash Flooding and Damaging Winds in Illinois, June 21 to 22, 2011$698,000 · 61 kt wind · 39 events
- Flash Flooding and Hail in Virginia, June 21, 2011$323,000 · 1.75 in hail · 53 events
- Tornadoes and Flash Flooding in Wisconsin, June 21, 20111 injured · $409,000 · EF1 · 16 events
- Tornadoes and Hail in Texas, June 21, 2011$1.0 million · EF0 · 16 events
- Hail and Damaging Winds in Texas, June 21 to 22, 2011$226,000 · 1.75 in hail · 31 events
- Damaging Winds in Tennessee, June 21, 2011$315,000 · 60 kt wind · 20 events
- Tornado and Flash Flood in Minnesota, June 21, 2011$600,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326358.